Alert archive / New Hampshire / Tornado Warnings in 2019

Tornado Warning 1, NWS Gray, ME

August 21, 2019Hillsborough County, Merrimack County, Rockingham County, New Hampshire

NWS Gray, ME issued this tornado warning at Aug 21, 2019, 5:37 PM EDT for Hillsborough County, Merrimack County, Rockingham County, New Hampshire. It was in force for 23 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 21, 2019, 5:37 PM EDT (21:37 UTC)
Expired
Aug 21, 2019, 6:00 PM EDT
In force
23 min
Issued by
NWS Gray, ME
Area
Storm-based polygon
Tornado
Radar indicated
Hail
1.0 in

Counties Hillsborough County, NH, Merrimack County, NH, Rockingham County, NH

The radar

The Boston radar (KBOX), 127 km from the middle of the area, began a volume at 21:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 21, 5:40 PM EDTFUNNEL CLOUDHooksett, NH

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 21, 1:53 PM EDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Gray, ME (KGYX), launched 12:00Z, 9.6 hours before the alert went out and 134 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Gray, ME at 12:00Z on 2019-08-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Gray, ME at 12:00Z on 2019-08-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 118 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1665 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
118 m²/s²
0-3 km storm-relative helicity
139 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

625 
WFUS51 KGYX 212137
TORGYX
NHC011-013-015-212200-
/O.NEW.KGYX.TO.W.0001.190821T2137Z-190821T2200Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Gray ME
537 PM EDT Wed Aug 21 2019

The National Weather Service in Gray Maine has issued a

* Tornado Warning for...
  Northwestern Rockingham County in southern New Hampshire...
  East central Hillsborough County in southern New Hampshire...
  Southeastern Merrimack County in central New Hampshire...

* Until 600 PM EDT.
    
* At 537 PM EDT, a severe thunderstorm capable of producing a tornado
  was located over Hooksett, or 8 miles south of Concord, moving east
  at 15 mph.

  HAZARD...Tornado and quarter size hail.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This dangerous storm will be near...
  Manchester around 540 PM EDT.
  Hooksett around 545 PM EDT.

Other locations impacted by this tornadic thunderstorm include
Allenstown, Bow, Pembroke, Dunbarton, Candia and Deerfield.

This includes the following highways...
 Interstate 293 between mile markers 9 and 11.
 Interstate 93 between mile markers 24 and 33.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 4303 7157 4313 7158 4318 7133 4300 7132
TIME...MOT...LOC 2137Z 257DEG 14KT 4309 7150 

TORNADO...RADAR INDICATED
HAIL...1.00IN

$$

DS
2 follow-up statements
968 
WWUS51 KGYX 212145
SVSGYX

Severe Weather Statement
National Weather Service Gray ME
545 PM EDT Wed Aug 21 2019

NHC011-212155-
/O.CAN.KGYX.TO.W.0001.000000T0000Z-190821T2200Z/
Hillsborough NH-
545 PM EDT Wed Aug 21 2019

...THE TORNADO WARNING FOR EAST CENTRAL HILLSBOROUGH COUNTY IS
CANCELLED...
    
The tornadic thunderstorm which prompted the warning has moved out 
of the warned area. Therefore, the warning has been cancelled.

A Severe Thunderstorm Watch remains in effect until 900 PM EDT for
central and southern New Hampshire.

LAT...LON 4307 7146 4312 7146 4316 7133 4303 7132
TIME...MOT...LOC 2145Z 256DEG 15KT 4311 7143 

$$

NHC013-015-212200-
/O.CON.KGYX.TO.W.0001.000000T0000Z-190821T2200Z/
Rockingham NH-Merrimack NH-
545 PM EDT Wed Aug 21 2019

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 600 PM EDT FOR
NORTHWESTERN ROCKINGHAM AND SOUTHEASTERN MERRIMACK COUNTIES...
    
At 545 PM EDT, a severe thunderstorm capable of producing a tornado
was located over Hooksett, or 8 miles northwest of Auburn, moving
east at 15 mph.

HAZARD...Tornado and quarter size hail.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

This tornadic thunderstorm will remain over mainly rural areas of
northwestern Rockingham and southeastern Merrimack Counties,
including the following locations... Allenstown, Candia and
Deerfield.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 4307 7146 4312 7146 4316 7133 4303 7132
TIME...MOT...LOC 2145Z 256DEG 15KT 4311 7143 

TORNADO...RADAR INDICATED
HAIL...1.00IN

$$

DS
133 
WWUS51 KGYX 212159
SVSGYX

Severe Weather Statement
National Weather Service Gray ME
559 PM EDT Wed Aug 21 2019

NHC013-015-212208-
/O.EXP.KGYX.TO.W.0001.000000T0000Z-190821T2200Z/
Rockingham NH-Merrimack NH-
559 PM EDT Wed Aug 21 2019

...THE TORNADO WARNING FOR NORTHWESTERN ROCKINGHAM AND SOUTHEASTERN
MERRIMACK COUNTIES WILL EXPIRE AT 600 PM EDT...
    
The tornado threat has diminished and the Tornado Warning has been
cancelled. However, large hail and damaging winds remain likely and a
Severe Thunderstorm Warning remains in effect for the area.

A Severe Thunderstorm Watch remains in effect until 900 PM EDT for
central and southern New Hampshire.

LAT...LON 4307 7146 4312 7146 4316 7133 4303 7132
TIME...MOT...LOC 2158Z 257DEG 14KT 4312 7137 

$$

DS

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gray, ME wrote its last area forecast discussion before this tornado warning went out at Aug 21, 3:38 PM EDT, 1 hour 59 minutes earlier.

Area forecast discussion, Aug 21, 3:38 PM EDT, 1 hour 59 minutes before
Area Forecast Discussion
National Weather Service Gray ME
338 PM EDT Wed Aug 21 2019

.SYNOPSIS...
Showers and thunderstorms will move through the region this
evening. A cold front will sweep across the region early
tomorrow followed by cooler and drier air. High pressure will
build in over the weekend and early next week allowing for fair
weather.

&&

.NEAR TERM /THROUGH TONIGHT/...
Warm front is beginning to sneak into southern New Hampshire at
this time...with associated thunderstorm activity beginning to
weaken as it heads east into retreating cooler airmass.
Attention through this evening will turn to convective line
associated with prefrontal trough now over eastern New York.
Watching cloud trends on GOES 16 visible imagery suggests that
some partial clearing will work into far southern NH ahead of
this line...and expect this to be the focus of the severe threat
through the evening hours. While instability will be beginning
to wane...0-6km shear will remain aoa 30kts with afternoon CAMs
suggesting a linear mode with bowing segments. In fact...0-3km
shear also remains rather impressive...with 0-3km storm relative
helicity values suggesting some threat for not only damaging
winds...but mesovortex development with an isolated tornado
still possible. This matches well with what has occurred with
the line over eastern New York.

Beyond the convection...expect ample boundary layer moisture to
result in areas of fog overnight as temperatures fall back into
the 60s...with the potential for it to be locally
dense...particularly along the Midcoast.

&&

.SHORT TERM /THURSDAY THROUGH THURSDAY NIGHT/...
Trailing cold front will move through the region Thursday
afternoon. While moisture will be more limited than
today...there will be a rather impressive wind field aloft. At
this time...expect a line of scattered showers to move
southeast through the region in the afternoon with the greatest
threat for thunder along the midcoast where instability will be
greatest /as the front will reach here last/. Will include
thunder mention...but not enhanced wording at this time given
lower confidence in occurrence. Temperatures in the mountains
remain in the 70s...but ahead of the front temperatures will
reach the mid/upper 80s.

Front settles south of the region Thursday night with clearing
skies. Temperatures will fall into the 50s with valley fog
likely.

&&

.LONG TERM /FRIDAY THROUGH WEDNESDAY/...
Looks like a fairly quiet extended period. Long term starts with a
long wave trough dominating the upper level pattern over the eastern
United States, with west to southwest flow over New England. This
looks to be a fairly dry and cool pattern for us. The trough
migrates off to the east on Saturday as upper level ridging moves in
from the west. The upper level ridge will remain in place through at
least Tuesday of next week. High temperatures through this time
frame should be in the 70s, with overnight lows in the 40s and 50s.
The next chance for appreciable precipitation won't be until
Wednesday night and Thursday of next week.

&&

.AVIATION /19Z WEDNESDAY THROUGH MONDAY/...
Short Term /through Thursday night/...

Showers and embedded thunderstorms will impact the terminals
through this evening before moving east of the area overnight.
Best threat for a severe thunderstorm will be at LEB/CON/MHT/PSM
through this evening. Otherwise...local IFR likely in the
showers and storms before the focus turns to fog overnight with
IFR likely throughout the region and VLIFR/LIFR more likely for
AUG and RKD.

Long Term...Mostly VFR with early morning valley fog.

&&

.MARINE...
Short Term /through Thursday night/...

South/southwesterly winds continue through Thursday before
shifting westerly and then northwesterly behind a cold front
Thursday night. Winds will near SCA levels for a time overnight
tonight over the outer waters.

Long Term...No flags expected.

&&

.GYX WATCHES/WARNINGS/ADVISORIES...
ME...None.
NH...None.
MARINE...None.

&&

SYNOPSIS...Pohl
NEAR TERM...Arnott
SHORT TERM...Arnott
LONG TERM...Pohl
AVIATION...Arnott/Pohl
MARINE...Arnott/Pohl
Hazardous weather outlook, Aug 21, 2:58 PM EDT, 2 hours 39 minutes before
Hazardous Weather Outlook
National Weather Service Gray ME
258 PM EDT Wed Aug 21 2019

MEZ018-023-NHZ007>015-221900-
Interior York-Coastal York-Sullivan-Merrimack-Belknap-Strafford-
Cheshire-Eastern Hillsborough-Interior Rockingham-Coastal Rockingham-
Western And Central Hillsborough-
258 PM EDT Wed Aug 21 2019

...SEVERE THUNDERSTORM WATCH 609 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for southwest Maine, New
Hampshire, central New Hampshire and southern New Hampshire.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

A few thunderstorms are possible Thursday afternoon with an isolated
severe thunderstorm also possible.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
 conditions according to Standard Operating Procedures.

MEZ007>009-012>014-019>022-024>028-NHZ001>006-221900-
Northern Oxford-Northern Franklin-Central Somerset-Southern Oxford-
Southern Franklin-Southern Somerset-Interior Cumberland-Androscoggin-
Kennebec-Interior Waldo-Coastal Cumberland-Sagadahoc-Lincoln-Knox-
Coastal Waldo-Northern Coos-Southern Coos-Northern Grafton-
Northern Carroll-Southern Grafton-Southern Carroll-
258 PM EDT Wed Aug 21 2019

This Hazardous Weather Outlook is for Maine, south central Maine,
southwest Maine, west central Maine, western Maine and northern New
Hampshire.

.DAY ONE...This Afternoon and Tonight.

An isolated severe thunderstorm is possible through this evening with
damaging winds being the greatest threat.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

A few thunderstorms are possible Thursday afternoon with an isolated
severe thunderstorm also possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is possible through this evening.

ANZ150>153-221900-
Coastal Waters from Stonington, ME to Port Clyde, ME out 25 NM-
Penobscot Bay-
Coastal Waters from Port Clyde, ME to Cape Elizabeth, ME out 25 NM-
Casco Bay-
258 PM EDT Wed Aug 21 2019

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...This Afternoon and Tonight.

Thunderstorms with strong wind gusts will be possible over the
waters through this evening.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

A few thunderstorms are possible Thursday afternoon with an isolated
severe thunderstorm possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is possible through this evening.

ANZ154-221900-
Coastal Waters from Cape Elizabeth, ME to Merrimack River, MA out
25 NM-
258 PM EDT Wed Aug 21 2019

...SEVERE THUNDERSTORM WATCH 609 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

A few thunderstorms are possible Thursday afternoon with an isolated
severe thunderstorm possible.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
 conditions according to Standard Operating Procedures.

ARNOTT

In the hours before

Local storm report, Aug 21, 2:46 PM EDT, 2 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
246 PM EDT WED AUG 21 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0205 PM     TSTM WND DMG     4 SSE HUDSON            42.71N  71.40W
08/21/2019                   HILLSBOROUGH       NH   AMATEUR RADIO

            TREE DOWN ON DRACUT ROAD

0210 PM     TSTM WND DMG     5 ESE HUDSON            42.73N  71.35W
08/21/2019                   HILLSBOROUGH       NH   AMATEUR RADIO

            TREE DOWN ON BUSH HILL ROAD.

&&

EVENT NUMBER GYX1904023
EVENT NUMBER GYX1904024

POHL
Local storm report, Aug 21, 3:38 PM EDT, 1 hour 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
338 PM EDT WED AUG 21 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0205 PM     HAIL             4 SSE HUDSON            42.71N  71.40W
08/21/2019  M0.50 INCH       HILLSBOROUGH       NH   SOCIAL MEDIA

&&

EVENT NUMBER GYX1904025

POHL
Local storm report, Aug 21, 4:11 PM EDT, 1 hour 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
411 PM EDT WED AUG 21 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0205 PM     HAIL             4 SSE HUDSON            42.71N  71.40W
08/21/2019  E1.00 INCH       HILLSBOROUGH       NH   SOCIAL MEDIA

            TIME ESTIMATED BY RADAR.

&&

EVENT NUMBER GYX1904026

ARNOTT
Local storm report, Aug 21, 4:40 PM EDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
440 PM EDT WED AUG 21 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0358 PM     TSTM WND GST     ISLE OF SHOALS          42.97N  70.62W
08/21/2019  M45 MPH          ANZ154             NH   C-MAN STATION

&&

EVENT NUMBER GYX1904027

ARNOTT
Special weather statement, Aug 21, 5:08 PM EDT, 29 minutes before
Special Weather Statement
National Weather Service Gray ME
508 PM EDT Wed Aug 21 2019

NHZ008-012-015-212145-
Merrimack-Western And Central Hillsborough-Eastern Hillsborough-
508 PM EDT Wed Aug 21 2019

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN HILLSBOROUGH AND
SOUTH CENTRAL MERRIMACK COUNTIES...

At 507 PM EDT, a strong thunderstorm was located over Weare, or 10
miles southeast of Henniker, moving east at 20 mph.

Winds in excess of 30 mph and pea size hail are possible with this
storm.

Locations impacted include...
Manchester, Concord, Henniker, Hooksett, Hopkinton, New Boston,
Canterbury, Francestown, Goffstown, Weare, Deering, Warner, Bow,
Allenstown, Boscawen, Dunbarton, Pembroke and Webster.

This includes the following highways...
 Interstate 293 between mile markers 8 and 11.
 Interstate 89 between mile markers 0 and 15.
 Interstate 93 between mile markers 23 and 50.

If outdoors, consider seeking shelter inside a building.

LAT...LON 4319 7188 4338 7160 4306 7138 4304 7140
      4301 7139 4299 7179
TIME...MOT...LOC 2107Z 248DEG 18KT 4307 7169

DS
Special weather statement, Aug 21, 5:29 PM EDT, 8 minutes before
Special Weather Statement
National Weather Service Gray ME
529 PM EDT Wed Aug 21 2019

NHZ008-012-013-015-212200-
Merrimack-Western And Central Hillsborough-Interior
Rockingham-Eastern Hillsborough-
529 PM EDT Wed Aug 21 2019

...A STRONG THUNDERSTORM WILL AFFECT WEST CENTRAL ROCKINGHAM...EAST
CENTRAL HILLSBOROUGH AND SOUTHEASTERN MERRIMACK COUNTIES...

At 528 PM EDT, a strong thunderstorm was located near Hooksett, or 8
miles northwest of Manchester, moving east at 20 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Manchester, Concord, Hooksett, Epsom, Goffstown, Bow, Allenstown,
Deerfield, Candia, Dunbarton and Pembroke.

This includes the following highways...
 Interstate 293 between mile markers 7 and 11.
 Interstate 89 between mile markers 0 and 1.
 Interstate 93 between mile markers 21 and 36.

If outdoors, consider seeking shelter inside a building.

LAT...LON 4298 7141 4299 7144 4301 7161 4316 7163
      4322 7131 4297 7130
TIME...MOT...LOC 2128Z 264DEG 19KT 4308 7152

DS

The office that day

Everything else NWS Gray, ME issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 21, 7:00 AM EDTSpecial Weather StatementGYXCheshire45 min
Aug 21, 1:45 PM EDTSpecial Weather StatementGYXRockingham30 min
Aug 21, 1:52 PM EDTSevere Thunderstorm WarningGYXHillsborough, Rockingham38 min
Aug 21, 5:08 PM EDTSpecial Weather StatementGYXMerrimack37 min
Aug 21, 5:29 PM EDTSpecial Weather StatementGYXMerrimack31 min
Aug 21, 5:32 PM EDTSevere Thunderstorm WarningGYXHillsborough, Merrimack, Rockingham43 min
Aug 21, 6:11 PM EDTSpecial Weather StatementGYXStrafford34 min
Aug 21, 6:44 PM EDTSpecial Weather StatementGYXStrafford31 min

Nearby

Tornado Warnings in New Hampshire, 2019Every tornado warning in 2019Tornadoes in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.